Ohio, 2026

Hail and Damaging Winds in Ohio, February 19 to 20, 2026

February 19 to 20, 2026 · NWS RLX · 3 events in 2 counties and zones

A frontal boundary sank into the area on the 19th of February and then remained in the vicinity as a low-pressure system moved northeast into the Great Lakes region. The boundary became occluded overhead before being ushered northeast out of the area by the parent low on the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A frontal boundary sank into the area on the 19th of February and then remained in the vicinity as a low-pressure system moved northeast into the Great Lakes region. The boundary became occluded overhead before being ushered northeast out of the area by the parent low on the 20th. Meanwhile, a cold front approached from the west and then washed out as it moved through the middle Ohio Valley later in the day. Although isolated showers skimmed across southeast Ohio on the 19th, more robust showers and storms did not arrive until late that night. A few strong to severe storms that developed overnight produced gusty winds and penny size hail. The majority of activity shifted east across the Ohio River before daybreak on the 20th, then drier conditions took hold for the rest of the day. Rainfall amounts for this event generally totaled around an inch or less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 19, 7:04 PM EST, 4 hours 15 minutes earlier. Its key messages:

  • 1) Marginal Risk for severe thunderstorms in southeast Ohio, northeast Kentucky, and along the Ohio River on the WV side as well today and tonight.
  • 2) Flooding concerns: Marginal Risk for excessive rainfall area wide through tonight. Locally heavy rain could lead to minor nuisance flooding, particularly in a heavier thunderstorm, and in the mountains where there is still residual snow and ice melt amid unseasonably mild weather. A Flood Watch has been issued for portions of NE Kentucky, SE Ohio, and most of West Virginia through Friday morning.
  • 3) A pattern shift to colder weather will arrive over the weekend, with light snow showers possible Sunday into Monday, as lake- effect moisture flows into the middle Ohio Valley and central Appalachians, and a mid/upper-level low crosses and generates a potent offshore storm.
Area forecast discussion, Feb 19, 7:04 PM EST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
704 PM EST Thu Feb 19 2026

.WHAT HAS CHANGED...
A Marginal Risk for Excessive Rainfall exist for the entire area
through Friday morning.

A Flood Watch has been issued for portions of NE Kentucky, SE Ohio,
and most of West Virginia through Friday morning.

&&

.KEY MESSAGES...
- 1) Marginal Risk for severe thunderstorms in southeast Ohio,
northeast Kentucky, and along the Ohio River on the WV side as  well
today and tonight.

- 2) Flooding concerns: Marginal Risk for excessive rainfall   area
wide through tonight. Locally heavy rain could lead to   minor
nuisance flooding, particularly in a heavier   thunderstorm, and in
the mountains where there is still   residual snow and ice melt amid
unseasonably mild weather. A Flood Watch has been issued for
portions of NE Kentucky, SE Ohio, and most of West Virginia through
Friday morning.

- 3) A pattern shift to colder weather will arrive over the weekend,
with light snow showers possible Sunday into Monday,  as lake-
effect moisture flows into the middle Ohio Valley and  central
Appalachians, and a mid/upper-level low crosses and  generates a
potent offshore storm.

&&

.DISCUSSION...
KEY MESSAGE 1...

A surface low-pressure system located over the central states will
deepen as it moves north-northeast into Lake Michigan by Friday
morning. Meanwhile, a warm front will slowly lift north across our
area through tonight, followed by a cold front arriving early Friday
morning.

Parameter evaluation suggests favorable dynamics for triggering
thunderstorms this afternoon. Dewpoints in the mid to upper 50s,
PWATs around 1 inch (97th percentile), MLCAPE reaching 1,000 J/kg,
and deep-layer shear exceeding 50 to 60 knots are expected. These
parameters will likely sustain isolated showers and thunderstorms
capable of producing damaging winds. In addition, freezing levels
around 9,000 to 10,000 feet will allow for large hail to develop
within the tallest storms.

By this evening, the cold front will approach from the west,
tightening the pressure gradient and increasing gusty southerly
winds up to 25 knots. Slightly stronger dynamics will emerge, with
deep-layer shear exceeding 75 knots and SRH reaching 500 m2/s2. This
second batch of convection may produce additional severe storms
featuring damaging winds, large hail, and a few brief spin-ups,
lasting at least through midnight. Gusty southerly winds will
increase to 25 to 30 mph Friday afternoon before gradually subsiding
Friday evening.

The Storm Prediction Center maintains a Marginal Risk for severe
thunderstorms across NE Kentucky, SE Ohio, and a tier of counties
east of the Ohio River in West Virginia through tonight. The
probabilities for all three severe weather hazards (damaging winds,
large hail, and tornadoes) are indicated at 5%, 5%, and 2%,
respectively.

During this time, the area will reside in the warm sector of the
system, bringing unseasonably warm temperatures tonight into Friday.
A reinforcing cold front will then replace the warm, moist air with
a cooler, drier airmass, resulting in more seasonable temperatures
during the day Friday, and colder than normal temperatures by Friday
night into the weekend.

KEY MESSAGE 2...

Flooding Concerns: Although overall QPF amounts ranging from a half-
inch to one inch generally do not pose a significant hydrologic
threat, stronger, heavier thunderstorms this evening could produce
quick bursts of rainfall. These intense rates may lead to localized
ponding or rapid water rises, particularly in areas with poor
drainage and already saturated soils. Additionally, locally higher,
terrain enhanced rainfall amounts, combined with residual snow and
ice melt amid unseasonably mild temperatures, could result in
localized, minor high-water issues. Therefore, decided to issue a
Flood Watch for portions of SE OH, NE KY and most of WV through
Friday morning.

KEY MESSAGE 3...

Once the current storm moves out to sea, northwest winds will drag
moisture all the way down from the Great Lakes into the region.
Expect at least light snow accumulation as this moisture is forced
up into the higher terrain. The heaviest, most impactful snow will
fall on the wind-facing mountain slopes that get hit directly by
these lake-effect bands.

Snow across the lowlands will be mostly spotty. Any real
accumulation in the lower elevations will only happen if specific,
narrow bands of lake moisture manage to stretch that far.

A colder airmass filters in behind Friday's cold front, followed by
a large, deep pool of cold air plunging in from the northwest on
Sunday and Sunday night. Temperatures will plummet from Saturday
through Monday, dropping well below normal by the second half of the
weekend.

The chill will hit rock bottom early next workweek. With Monday
Highs: Mid-30s in the lowlands, and only in the 20s in the
mountains. Lows Monday night will plummet to around 20 degrees in
the lowlands, and down into the bitter teens in the mountains.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...

Showers and thunderstorms are leading to mixed conditions across
the area. Mostly VFR or MVFR outside of these storms, but IFR or
LIFR is possible in and around any of these cells. Large hail,
heavy rainfall, and damaging winds are the main hazards
associated with these storms, but this threat will wane
significantly after ~00z.

Another round of showers will move through overnight locking in
MVFR and IFR VIS and CIGs across much of the area. Allowed LLWS
at most sites around and after ~06z due to a 40 to 55kt
crossover LLJ. Winds will be variable, especially with
thunderstorms, but mostly out of the south to the southwest.

A cold front pushes through tomorrow and models predict SCT
to FEW CIGs in the wake of this front as well as gusty west to
southwest winds. Most sites will improve to VFR, except maybe
EKN or BKW if they cling on to the lower CIGs longer.

FORECAST CONFIDENCE: MEDIUM

ALTERNATE SCENARIOS: Conditions will vary around thunderstorms.
Timing, location, and intensity of showers and thunderstorms
could vary from the forecast. Timing of improvement to VFR may
also vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EST 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    H    H    H    M    M    M    M    M    M    H
HTS CONSISTENCY  H    H    M    M    M    M    M    M    M    L    H    H
BKW CONSISTENCY  M    L    H    H    L    H    M    H    H    H    M    H
EKN CONSISTENCY  M    H    M    M    H    H    H    H    H    H    M    H
PKB CONSISTENCY  H    H    H    H    H    L    H    M    H    H    H    M
CKB CONSISTENCY  M    H    H    H    H    H    M    M    M    M    M    L

AFTER 00Z SATURDAY...
IFR conditions possible in snow and low ceilings, particularly
across the mountains from Saturday night through Sunday, possibly
Monday too.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Friday morning for WVZ005>008-013>020-
     026>032-039-040-517>526.
OH...Flood Watch through Friday morning for OHZ086-087.
KY...Flood Watch through Friday morning for KYZ101>103-105.
VA...None.

&&

DISCUSSION...ARJ
AVIATION...LTC

In the hours before

Local storm report, Feb 19, 6:07 PM EST, 5 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
607 PM EST Thu Feb 19 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     Hail             6 W Whitesville         37.94N 81.64W
02/19/2026  E1.25 Inch       Boone              WV   Public

            Report from mPING: Half Dollar (1.25 in.).

&&
Local storm report, Feb 19, 7:30 PM EST, 3 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
730 PM EST Thu Feb 19 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     Rain             1 W Beckley             37.79N 81.20W
02/19/2026  M1.00 Inch       Raleigh            WV   Trained Spotter

            Trained Spotter in Beckley measured an inch
            of rain since midnight.

&&
Local storm report, Feb 19, 7:32 PM EST, 3 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
732 PM EST Thu Feb 19 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Hail             Grantsville             38.92N 81.10W
02/19/2026  M0.75 Inch       Calhoun            WV   Trained Spotter

            Trained spotter in Grantsville measured
            penny size hail.

&&
Special weather statement, Feb 19, 7:39 PM EST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
739 PM EST Thu Feb 19 2026

WVZ019-020-029>031-200130-
Doddridge WV-Harrison WV-Ritchie WV-Lewis WV-Gilmer WV-
739 PM EST Thu Feb 19 2026

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN RITCHIE...
SOUTHEASTERN DODDRIDGE...NORTHWESTERN GILMER...NORTHWESTERN LEWIS AND
SOUTHWESTERN HARRISON COUNTIES THROUGH 830 PM EST...

At 738 PM EST, Doppler radar was tracking a strong thunderstorm near
Glenville, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Glenville, Salem, Auburn, Avon, Grove, Leopold, Troy, New Milton,
Newberne, Coxs Mills, Linn, Tanner, and Alum Bridge.

This includes Route 50 in West Virginia between mile markers 60 and
65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3891 8090 3902 8100 3933 8061 3917 8041
TIME...MOT...LOC 0038Z 231DEG 32KT 3899 8094

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

25
Local storm report, Feb 19, 8:15 PM EST, 3 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
815 PM EST Thu Feb 19 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     Debris Flow      8 WNW Wayne             38.25N 82.58W
02/19/2026                   Wayne              WV   911 Call Center

            Rock slide containing two large boulders
            blocking one northbound lane of Route-52
            near Centerville Road outside of Pritchard.

&&

RPY
Special weather statement, Feb 19, 11:11 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
1111 PM EST Thu Feb 19 2026

OHZ085-WVZ008-009-017-200430-
Meigs OH-Jackson WV-Wirt WV-Wood WV-
1111 PM EST Thu Feb 19 2026

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MEIGS...
NORTHWESTERN WIRT...NORTHERN JACKSON AND SOUTHWESTERN WOOD COUNTIES
THROUGH 1130 PM EST...

At 1111 PM EST, Doppler radar was tracking a strong thunderstorm near
Racine, moving northeast at 50 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Racine, Forked Run State Park, Ravenswood, Mineralwells, Lubeck,
Portland, Belleville, Reedsville, Greencastle, Morristown, and
Rockport.

This includes Interstate 77 in West Virginia between mile markers 150
and 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3890 8186 3901 8193 3922 8165 3912 8129
TIME...MOT...LOC 0411Z 237DEG 42KT 3901 8183

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

01

The radar

The Charleston,WV radar (KRLX), 75 km away, was scanning. The volume nearest the first event began at 04:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Meigs

When
February 19, 11:19 PM EST
Where
Meigs County, 0.54 mi E of Racine
Measured
0.75 in hail
Reported by
Public
Coordinates
38.970, -81.910

Thunderstorm Wind, Gallia

When
February 20, 12:20 AM EST
Where
Gallia County, 0.1 mi W of Chipper Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.770, -82.222

A few trees were downed on Route 218 near Route 7 south of Gallipolis.

Thunderstorm Wind, Gallia

When
February 20, 12:25 AM EST
Where
Gallia County, 0.16 mi ESE of Bidwell
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.919, -82.297

A few trees were downed in the Bidwell community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2026Every state in 2026This day in weather historyWarnings in Ohio, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1309328, 1309326, 1309327.